Colorado, 2008

High Wind in Colorado, December 29 to 30, 2008

December 29 to 30, 2008 · NWS BOU · 3 events in 3 counties and zones

Very strong Chinook winds blasted areas in and near the Front Range Foothills of Larimer, Boulder and Jefferson Counties. The wind blew down trees and power poles, downed electrical lines and fences, and damaged homes and vehicles.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very strong Chinook winds blasted areas in and near the Front Range Foothills of Larimer, Boulder and Jefferson Counties. The wind blew down trees and power poles, downed electrical lines and fences, and damaged homes and vehicles. Scattered power outages were reported all along the Front Range. In Metropolitan Denver alone, 24,000 Xcel customers were affected by the outages. Strong crosswinds also blew over some semi-trailers along Interstate 25, near the Wyoming state line. In Larimer County, two small wildfires were sparked by downed power lines in Rist Canyon and near the Laporte/Bellvue areas. Four planes were damaged at the Vance Brand Municipal Airport in Longmont; one was wrecked. Insurance companies estimated up to $7 million in damage along the Front Range and adjacent plains, making it the 4th costliest windstorm to hit Colorado.

Peak wind gusts included: 111 mph, 3 miles north of Masonville; 98 mph at Carter Lake; 87 mph at the National Wind Technology Center; 86 mph, 2 miles north of Longmont and at Pinewood Lake; 81 mph, 3 miles east of Gold Hill; 78 mph, 2 miles west-southwest of Broomfield; 77 mph at Erie; 76 mph, 21 miles north of New Raymer and 75 mph at Lafayette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Dec 29, 2:30 PM MST, 6 hours 36 minutes earlier.

Area forecast discussion, Dec 29, 2:30 PM MST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MST MON DEC 29 2008

.SHORT TERM...STRONG WESTERLY FLOW ALOFT AND PRESSURE GRADIENT WILL
CONTINUE TO STRENGTHEN THROUGH THE NIGHT AS FAST MOVING SHORT WAVE
RACES ACROSS THE NORTHERN ROCKIES.  NAM12 SHOWS A DENVER TO GRAND
JUNCTION SURFACE PRESSURE DIFFERENCE OF 16 MB BY 12Z SUNDAY...AND
DP/DN OFF THE SANGSTER WIND PROGRAM SHOWS VERY HIGH VALUES IN THE
250-260 RANGE.  MEANWHILE...THE GFS40 HAS 700 MB WINDS AT 70 KNOTS
COMING ACROSS THE FRONT RANGE.  Q-G VERTICAL MOTION FIELDS SHOW
SUBSIDENCE ALSO WORKING IN LATER TONIGHT SO PEAK OF THIS EVENT SEEMS
TO BE SHAPING UP IN THE 06Z-15Z TIME FRAME.  ONLY THING LACKING IS A
MOUNTAIN TOP STABLE LAYER...BUT THIS LOOKS MORE LIKE A BRUTE FORCE
AND GRADIENT EVENT SO HIGHS WINDS ARE EXPECTED ANYWAY.  HAVE ALREADY
ISSUED THE HIGH WIND WARNING EARLIER TODAY...AND WILL KEEP IT IN
EFFECT THROUGH TUESDAY MORNING.  WINDS WILL SHUT DOWN AS COLD FRONT
BACKDOORS THROUGH NORTHEAST COLORADO AND BACK INTO THE FOOTHILLS.

SOME MID LEVEL MOISTURE STREAMS EASTWARD FROM NORTHERN CALIFORNIA...
AND THIS IS TIMED TO REACH THE FAR NORTHERN MOUNTAINS OF COLORADO
VERY LATE TONIGHT INTO TUESDAY MORNING.  MOISTURE IS LIMITED AND
MAINLY CONFINED TO THE WYOMING BORDER AREA.  ANY SNOW SHOWERS
EXPECTED TO PRODUCE AN INCH OR LESS OF ACCUMULATION AS MOISTURE IS
SO LIMITED.

.LONG TERM...QUITE A BIT OF ZONAL FLOW ACROSS THE STATE THROUGH THE
REMAINDER OF THIS WEEK WITH A COUPLE EMBEDDED SHORT WAVE TROUGHS
BRINGING SOME SNOW TO THE MOUNTAINS AT TIMES.  THE GFS AND ECMWF
HAVE VERY SIMILAR SOLUTIONS THROUGH ABOUT 120 HOURS...AT WHICH POINT
THE ECMWF SHOWS A SHARPER TROUGH/CUTOFF LOW MOVING ACROSS THE
SOUTHWESTERN U.S. LATE IN THE WEEKEND.  ONLY MODEST AMOUNTS OF
MOISTURE WILL BE ENTRAINED IN THE WESTERLY FLOW...SO ONLY LIGHT
AMOUNTS OF OROGRAPHIC SNOWFALL ARE EXPECTED IN THE MOUNTAINS.  THE
FIRST SHORTWAVE TROUGH WILL MOVE ACROSS THE STATE ON THURSDAY WITH A
BIT MORE SNOW IN THE MOUNTAINS.  THE ECMWF INDICATES A WEAK SURFACE
FRONT OVER EASTERN WYOMING AND NEBRASKA...BUT NOT MUCH OF AN
INTRUSION INTO NORTHEAST COLORADO.  WITHOUT A COLD FRONT ON THE
PLAINS...CHANCES FOR PRECIPITATION ON THE PLAINS WILL BE MINIMAL.
THE NEXT TROUGH AND COLD FRONT ARE POSSIBLE OVER THE STATE ON
SATURDAY.  NEXT MONDAY...A DEEPER...POSSIBLY CUT OFF TROUGH IS
FORECAST TO BE OVER THE SOUTHWESTERN DESERTS.  WILL WAIT FOR LATER
RUNS TO DECIDE WHAT TO DO WITH NEXT MONDAYS WEATHER.  DUE TO THE
ZONAL NATURE OF THE FLOW PATTERN...TEMPERATURES SHOULD BE AROUND
SEASONAL NORMALS...EXCEPT ON THURSDAY AND SUNDAY...WHEN WEEK FRONTAL
SURGES BRING SOME COOLER AIR INTO THE REGION.

&&

.AVIATION...DENVER CONVERGENCE ZONE WILL BRING VARIABLE NORTHWEST TO
SOUTHWEST WINDS TO THE FRONT RANGE AIRPORTS TIL 03Z.  THERE IS A
WINDOW OF POTENTIAL LOW LEVEL WIND SHEAR IF SURFACE FLOW STAYS
SOUTHERLY ENOUGH DURING THE EVENING HOURS...COINCIDING WITH THE
INCREASE IN WESTERLY FLOW ALOFT.  CLOSER TO 06Z...SURFACE WINDS ARE
EXPECTED TO SHIFT MORE WESTERLY AND INCREASE AS LARGE SCALE
SUBSIDENCE MOVES IN.  CANT RULE OUT A FEW GUSTS CLOSE TO 40 KNOTS AT
KDEN AND KAPA...AND GUSTS AROUND 60 KNOTS AT KBJC DURING STRONGER
WIND PERIOD OF 06Z-15Z.  THEN COLD FRONT WILL SHIFT WINDS AROUND TO
EASTERLY BY MID MORNING TUESDAY AND REMAIN EAST/SOUTHEAST THROUGH
THE REST OF THE DAY.  WILL HAVE TO WATCH OUT FOR A BRIEF PERIOD OF
LOW LEVEL WIND SHEAR WITH THE FRONT AS WELL GIVEN THE VERY STRONG
WESTERLY FLOW ALOFT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING FOR THE FRONT
  RANGE FOOTHILLS AND NEARBY ADJACENT PLAINS FROM 6 PM MST TONIGHT
  UNTIL 11 AM MST TUESDAY...ZONES 35..36..38..AND 39.

BARJENBRUCH/DANKERS
Hazardous weather outlook, Dec 29, 11:03 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1103 AM MST MON DEC 29 2008

COZ030>051-301300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1103 AM MST MON DEC 29 2008

...HIGH WIND WARNING TONIGHT THROUGH TUESDAY MORNING FOR THE FRONT
RANGE FOOTHILLS AND I-25 URBAN CORRIDOR IN NORTHERN COLORADO...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY CHINOOK WINDS WILL INTENSIFY ACROSS THE FRONT RANGE
FOOTHILLS LATE THIS AFTERNOON AND EVENING...AND THEN SPREAD ACROSS
THE WESTERN PORTIONS OF THE FRONT RANGE URBAN CORRIDOR OVERNIGHT.
WIND SPEEDS WILL BE HIGHLY VARIABLE AND ERRATIC...WITH OCCASIONAL
WIND SPEEDS OF 20 TO 40 MPH WITH GUSTS AS HIGH AS 80 MPH IN WIND
PRONE AREAS.  THIS INCLUDES LOCATIONS FROM THE PEAK TO PEAK HIGHWAY
DOWN TO BOULDER AND HIGHWAY 93...AS WELL AS U.S. 36 FROM BROOMFIELD
THROUGH BOULDER AND ESTES PARK.

STRONG WESTERLY FLOW ALOFT COMBINED WITH A DEEPENING LOW PRESSURE
SYSTEM OVER THE NORTHERN PLAINS WILL LEAD TO THE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

GUSTY WINDS ALONG THE FOOTHILLS TUESDAY MORNING WILL DIMINISH BY
MIDDAY.  DRY WESTERLY WINDS ALOFT OVER COLORADO WILL BRING GENERALLY
DRY AND MILD WEATHER TO THE FORECAST AREA THROUGH THE END OF THE
WEEK.  A PASSING WEATHER DISTURBANCE ON THURSDAY MAY PRODUCE SOME
SNOWFALL IN THE MOUNTAINS.  ANOTHER DISTURBANCE OVER THE WEEKEND MAY
PRODUCE ADDITIONAL MOUNTAIN SNOWFALL SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BARJENBRUCH/DANKERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
December 29, 9:06 PM MST to December 30, 7:31 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
96 kt (110 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
December 29, 9:06 PM MST to December 30, 7:31 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
December 29, 9:06 PM MST to December 30, 7:31 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
76 kt (87 mph) measured gust
Property damage
$7.0 million
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146180, 146181, 146185.